Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 11, 2004, 4:59 PM EDT for Greene County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 4:59 PM EDT (20:59 UTC)
- Expired
- May 11, 2004, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 112101
FFWPBZ
PAC059-120000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT TUE MAY 11 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN PENNSYLVANIA
* UNTIL 800 PM EDT
* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A NEARLY STATIONARY THUNDERSTORM WITH HEAVY RAIN
OVER NORTHERN GREENE COUNTY.
SOME LOCATIONS THAT CAN GET FLOODING FROM THIS VERY HEAVY RAIN ARE
THE COMMUNITIES OF RUFF CREEK AND SWART AND NINEVEH AND THE BROWNS
CREEK WATERSHED.
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4000 8028 4001 8023 4000 8020 3998 8004
3989 8010 3987 8039 3994 8051
$$2 follow-up statements
000 WGUS71 KPBZ 112127 FFSPBZ PAC059-112315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 521 PM EDT TUE MAY 11 2004 ...A FLASH FLOOD WARNING FOR GREENE COUNTY PENNSYLVANIA CONTINUES FOR GREENE COUNTY UNTIL 800 PM EDT... NATIONAL WEATHER SERVICE RADAR ESTIMATES OVER 3 INCHES OF RAIN HAS FALLEN IN THE BROWNS CREEK WATERSHED ALONG STATE ROUTE 18 BETWEEN NINEVEH AND SYCAMORE IN NORTHERN GREENE COUNTY...JUST NORTHWEST OF WAYNESBURG. THE THUNDERSTORM CAUSING THE VERY HEAVY RAIN CONTINUES TO SHOW LITTLE MOVEMENT...SO THERE CAN BE ANOTHER INCH OF RAIN IN THIS AREA THIS EVENING. ALL THIS HEAVY RAIN CAN CAUSE FLASH FLOODING ALONG BROWNS CREEK AND ITS TRIBUTARIES. NEVER DRIVE THROUGH FLOODED AREAS...YOU COULD BE SWEPT TO YOUR DEATH. STAY TUNED FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS. $$
000 WGUS71 KPBZ 112232 FFSPBZ PAC059-120015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 630 PM EDT TUE MAY 11 2004 ...A FLASH FLOOD WARNING FOR GREENE COUNTY PENNSYLVANIA CONTINUES FOR GREENE COUNTY UNTIL 800 PM EDT... EMERGENCY MANAGEMENT REPORTED FLOODING ALONG BROWNS CREEK ON STATE ROUTE 18 BETWEEN NINEVEH AND SYCAMORE. DO NOT DRIVE THROUGH FLOODED ROADS AS YOU CAN BE SWEPT TO YOUR DEATH. AT 630 PM NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE THUNDERSTORM WITH VERY HEAVY RAIN HAS DRIFTED SOUTHWESTWARD TO OVER CENTER TOWNSHIP NEAR ROGERSVILLE AND THE SOUTH FORK AND MCCOURTNEY RUN WATERSHEDS. STATE ROUTE 21 CAN BE AFFECTED. IF YOU LIVE NEAR ANY OF THESE SMALL STREAMS IN AND AROUND WAYNESBURG...BE ON THE LOOKOUT FOR FLOODING AS THE FLOODED BROWNS CREEK AND SOUTH FORK FLOW TOWARD WAYNESBURG. LISTEN FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:14 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 11, 3:14 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 314 PM EDT TUE MAY 11 2004 AFTN BNDRY STRECHED ACROSS MIDDLE OF CWA ATTM AND SHLD PROVIDE FOCUSING MECHANISM FOR PRECIP TNGT...COUPLED WITH HEATING/UNSTABLE AIRMASS. ANY STORMS WILL BE SLOW MVG AND WITH PWS ABT 1.3, HAVE OPTED TO MENTION HVY DWPNRS/GSTY WINDS. BNDRY SHLD PULL BACK NEWD LTR TNGT AS REGION WILL REMAIN IN WARM MOIST UNSTABLE SW FLOW AS BERMUDA HIGH HOLDS OFF EAST COAST. DIURNAL HEATING/WEAK IMPULSES WILL PROVIDE CHC POPS NEXT FEW DAYS ALONG WITH ABV NORMAL TEMPS. MDLS STILL ADVERTISE A COLD FRONT SWINGING EWD SLOWLY ACROSS THE AREA THIS WKND...KEEPING THREAT FOR FURTHER PRECIP. EXPECT FRONT TO STALL ALONG OR S OF M/D LINE DURING SUN... AND WORK BACK NEWD EARLY NEXT WEEK...SO WARM AND HUMID WX TO CONT. .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. &&
Hazardous weather outlook, May 11, 12:35 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1235 PM EDT TUE MAY 11 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-110900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1235 PM EDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON. ALTHOUGH THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS... THEY COULD HAVE SMALL HAIL HEAVY DOWNPOURS AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, May 11, 3:55 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 355 PM EDT TUE MAY 11 2004 OHZ057-112300- MUSKINGUM OH- 355 PM EDT TUE MAY 11 2004 ...STRONG THUNDERSTORM MOVING INTO THE COUNTY... A STRONG THUNDERSTORM MOVING NORTH INTO MUSKINGUM COUNTY AT ABOUT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAIN... GUSTY WINDS AND SMALL HAIL. SOME COMMUNITIES IN THE PATH OF THE STORM ARE STONE...ROSEVILLE...CANNELVILLE AND STOVERTOWN. THE STORM COULD EFFECT ZANESVILLE BY 4:30 PM ALSO.
Special weather statement, May 11, 4:07 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 407 PM EDT TUE MAY 11 2004 OHZ058-059-068-069-WVZ004-012-112259- BELMONT OH-GUERNSEY OH-MARSHALL WV-MONROE OH-NOBLE OH-WETZEL WV- 407 PM EDT TUE MAY 11 2004 ...STRONG THUNDERSTORMS APPROACHING... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG THUNDERSTORMS OVER PARTS OF EAST CENTRAL AND SOUTHEAST OHIO, MOVING TOWARD THE NORTH AT ABOUT 15 MPH. THESE SLOW MOVING STORMS MAY DUMP UP TO 2 INCHES OF RAIN IN AN HOUR. THIS COULD CAUSE FLOODING IN LOW AREAS OR WHERE DRAINAGE IS POOR. WINDS COULD GUST TO 40 MILES AN HOUR, ALONG WITH SMALL HAIL AND FREQUENT LIGHTNING. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, May 11, 4:26 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 426 PM EDT TUE MAY 11 2004 OHZ057>059-068-069-WVZ004-012-112230- BELMONT OH-GUERNSEY OH-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-WETZEL WV- 426 PM EDT TUE MAY 11 2004 ...THUNDERSTORM UPDATE... NOAA NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS WITH HAIL AND HEAVY RAIN WILL BE MOVING NORTHEASTWARD AT 10 MPH THROUGH THESE COUNTIES UNTIL AROUND 7 PM. THERE CAN ALSO BE GUSTY WINDS AND FREQUENT LIGHTNING WITH THESE STORMS. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN THIS EVENING CAN EXPERIENCE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. NEVER GO THROUGH PONDED WATER. STAY TUNED FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:00 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 60 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.